Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 408, NWS Austin/San Antonio, TX

November 22, 2004Lee County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Nov 22, 2004, 10:15 AM CST for Lee County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 22, 2004, 10:15 AM CST (16:15 UTC)
Expired
Nov 22, 2004, 1:15 PM CST
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Lee County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 4.3 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
445 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 221617
FFWEWX
TXC287-221915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1015 AM CST MON NOV 22 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  LEE

* UNTIL 115 PM CST

* AT 1010 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER LEE COUNTY.

* LOCATIONS IN THE WARNING INCLUDE TANGLEWOOD AND LEXINGTON.

WIDESPREAD SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE 
TO MOVE EAST ACROSS LEE COUNTY WITH ADDITIONAL RAINFALL AMOUNTS OF 1 
TO 2 INCHES. 

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

LAT...LON 3009 9700 3029 9673 3051 9699 3041 9726
      3028 9706

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 22, 3:11 AM CST, 7 hours 4 minutes earlier.

Area forecast discussion, Nov 22, 3:11 AM CST, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
311 AM CST MON NOV 22 2004

.DISCUSSION...
HEAVY RAIN THIS MORNING IN THE INTERFACE BETWEEN THE COLD FRONT NEAR
GGG-ACT-SJT LINE AND LEADING EDGE OF WARMER AIR INLAND ALONG THE
COAST. STORMS ARE FORMING DUE TO LOW LEVEL ISENTROPIC WARMING AND
STRONG LIFT IN ADVANCE OF AN UPPER LOW APPROACHING SLOWLY FROM CA.

FF WATCH CONTINUES FOR HILL COUNTRY AND ALONG-EAST OF IH35 CORRIDOR.
THERE IS PLENTY OF FUEL TO WORK WITH...PWAT VALUES ARE HIGH...1.3
WEST TO 1.7 EAST. SFC RIDGE IN OK WILL ANCHOR COLD FRONT IN PLACE
TODAY...PERHAPS EVEN SHOVE IT A FEW MILES SWD. ISENTROPIC LIFTING
WILL PERSIST...WINDS AT/ABOVE 925MB ARE SLY AND WILL REMAIN SO.
ALSO...DUE TO COLD TEMPS ALOFT TODAY...H5 VALUES -13 WEST...LAPSE
RATES ARE STEEP AND CAPES BY AFTN WILL BE IN 1500 RANGE. MENTIONED
BOTH HEAVY RAIN AND SEVERE THRU THIS EVENING.

EVENT SO FAR BEST HANDLED BY GFS. ETA AGAIN TOO DRY IN SC TX AND
SEVERLY UNDERESTIMATING RAINFALL. POTENTIAL FOR HEAVY RAIN CONTINUES
INTO TUE. SFC LOW WILL FORM BY EARLY TUE IN WRN TX AND BEGIN TO
DRAG A DRY LINE ACROSS SC TX IN THE AFTN. THIS COULD ALSO RESULT IN
SOME SEVERE STORMS AS WELL AS HEAVY RAINFALL.

END OF THIS EVENT APPEARS TO BE TUE EVENING...WITH MUCH COLDER AIR
MOVING INTO SC TX EARLY WED MORNING.  LOWS WILL FALL INTO THE 30S
AND 40S BY THU MORNING. APPEARS AT THIS TIME WE WILL BE GETTING A
BREAK ON THE RAIN...AT LEAST INTO THE HOLIDAY AND WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              69  62  70  50 /  90  80  70   0
AUSTIN BERGSTROM INTL AIRPORT  69  62  70  48 /  90  80  70   0
DEL RIO INTL AIRPORT           73  60  72  46 /  50  50  30   0
SAN ANTONIO INTL AIRPORT       71  65  70  48 /  90  70  60   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FFA THRU 4 PM THIS AFTN ALONG AND EAST OF MOUNTAIN HOME TO PEARSALL
LINE.

&&

09/04

In the hours before

Special weather statement, Nov 22, 8:55 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
855 AM CST MON NOV 22 2004

TXZ171>173-183>194-202>209-219>225-221515-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MEDINA-REAL-TRAVIS-UVALDE-
VAL VERDE-WILLIAMSON-WILSON-
855 AM CST MON NOV 22 2004

...SEVERE THUNDERSTORM WARNING IN EFFECT UNTIL 930 AM FOR
   COMAL AND GUADALUPE COUNTIES...

...FLASH FLOOD WARNING IN EFFECT UNTIL 915 AM FOR BLANCO...
   BANDERA...MEDINA...LEE...BASTROP...FAYETTE...CALDWELL...
   GONZALES...LAVACA COUNTIES...

...FLASH FLOOD WARNING IN EFFECT UNTIL 1000 AM FOR KENDALL...
   COMAL AND BEXAR COUNTIES...

...FLASH FLOOD WARNING IN EFFECT UNTIL 1115 AM FOR  GUADALUPE
   AND HAYS COUNTIES...

...URBAN AND SMALL STREAM FLOOD ADVISORY IN EFFECT UNTIL 1030 AM
   TRAVIS AND WILLIAMSON COUNTIES...

...A FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR ALL OF SOUTH
CENTRAL TEXAS MUCH OF THE HILL COUNTRY UNTIL 4 PM THIS AFTERNOON...

THUNDERSTORMS CAPABLE OF PRODUCING SEVERE WEATHER AND FLOODING
REMAIN A THREAT THROUGH THE DAY.
Special weather statement, Nov 22, 9:17 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
917 AM CST MON NOV 22 2004

TXZ171>173-183>194-202>209-219>225-221530-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MEDINA-REAL-TRAVIS-UVALDE-
VAL VERDE-WILLIAMSON-WILSON-
917 AM CST MON NOV 22 2004

...TORNADO WARNING IN EFFECT UNTIL 930 AM FOR GUADALUPE COUNTY...

...SEVERE THUNDERSTORM WARNING IN EFFECT UNTIL 930 FOR COMAL AND
   COUNTY...

...FLASH FLOOD WARNING IN EFFECT UNTIL 1000 AM FOR KENDALL...
   COMAL AND BEXAR COUNTIES...

...FLASH FLOOD WARNING IN EFFECT UNTIL 1115 AM FOR  GUADALUPE
   AND HAYS COUNTIES...

...URBAN AND SMALL STREAM FLOOD ADVISORY IN EFFECT UNTIL 1030 AM
   TRAVIS AND WILLIAMSON COUNTIES...

...A FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR ALL OF SOUTH
CENTRAL TEXAS MUCH OF THE HILL COUNTRY UNTIL 4 PM THIS AFTERNOON...

THUNDERSTORMS CAPABLE OF PRODUCING SEVERE WEATHER AND FLOODING
REMAIN A THREAT THROUGH THE DAY.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 8:22 PM CSTFlash Flood WarningEWXBastrop53 min
Nov 21, 8:38 PM CSTFlash Flood WarningEWXLee, Williamson2 hr
Nov 21, 11:46 PM CSTFlash Flood WarningEWXComal, Hays, Travis, Williamson3 hr
Nov 22, 1:00 AM CSTFlash Flood WarningEWXAtascosa, Bexar, Frio, Kendall, Medina3 hr
Nov 22, 1:58 AM CSTFlash Flood WarningEWXAtascosa, Bexar, Comal, Frio, Hays, Kendall and 3 more4 hr
Nov 22, 2:47 AM CSTFlash Flood WarningEWXBastrop, Caldwell, Guadalupe3 hr
Nov 22, 3:55 AM CSTFlash Flood WarningEWXFayette, Lee2 hr
Nov 22, 5:19 AM CSTFlash Flood WarningEWXGonzales41 min
Nov 22, 6:08 AM CSTFlash Flood WarningEWXBastrop, Caldwell, Fayette, Gonzales, Lavaca, Lee3 hr
Nov 22, 6:13 AM CSTFlash Flood WarningEWXBandera, Medina3 hr
Nov 22, 6:59 AM CSTFlash Flood WarningEWXBexar, Comal, Kendall3 hr
Nov 22, 7:37 AM CSTSevere Thunderstorm WarningEWXBexar, Comal53 min
Nov 22, 8:10 AM CSTFlash Flood WarningEWXHays3 hr
Nov 22, 8:31 AM CSTFlash Flood WarningEWXGuadalupe3 hr
Nov 22, 8:42 AM CSTSevere Thunderstorm WarningEWXComal48 min
Nov 22, 8:50 AM CSTSevere Thunderstorm WarningEWXGuadalupe40 min
Nov 22, 9:08 AM CSTTornado WarningEWXGuadalupe22 min
Nov 22, 9:22 AM CSTFlash Flood WarningEWXBlanco, Burnet, Travis, Williamson4 hr
Nov 22, 9:26 AM CSTSevere Thunderstorm WarningEWXCaldwell, Guadalupe64 min
Nov 22, 9:41 AM CSTFlash Flood WarningEWXBastrop, Caldwell, Fayette, Gonzales3 hr
Nov 22, 9:54 AM CSTFlash Flood WarningEWXBexar, Comal, Kendall3 hr
Nov 22, 11:05 AM CSTFlash Flood WarningEWXBastrop, Caldwell, Fayette, Gonzales, Guadalupe6 hr
Nov 22, 11:15 AM CSTFlash Flood WarningEWXHays6 hr
Nov 22, 12:40 PM CSTFlash Flood WarningEWXBexar, Comal4 hr
Nov 22, 1:08 PM CSTFlash Flood WarningEWXLee, Travis, Williamson4 hr
Nov 22, 1:14 PM CSTSevere Thunderstorm WarningEWXGonzales61 min
Nov 22, 1:30 PM CSTFlash Flood WarningEWXWilson4 hr
Nov 22, 2:22 PM CSTSevere Thunderstorm WarningEWXWilliamson38 min
Nov 22, 2:57 PM CSTFlash Flood WarningEWXLavaca3 hr
Nov 22, 3:35 PM CSTFlash Flood WarningEWXDeWitt, Karnes3 hr
Nov 22, 4:48 PM CSTFlash Flood WarningEWXBexar, Caldwell, Comal, Gonzales, Guadalupe, Hays4 hr
Nov 22, 5:45 PM CSTFlash Flood WarningEWXDeWitt, Karnes, Lavaca3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.